On quasi-purity of the branch locus

  • Alexander SchmidtEmail author


Let k be a field, K/k finitely generated and L/K a finite, separable extension. We show that the existence of a k-valuation on L which ramifies in L/K implies the existence of a normal model X of K and a prime divisor D on the normalization \(X\_L\) of X in L which ramifies in the scheme morphism \(X\_L\rightarrow X\). Assuming the existence of a regular, proper model X of K, this is a straight-forward consequence of the Zariski–Nagata theorem on the purity of the branch locus. We avoid assumptions on resolution of singularities by using M. Temkin’s inseparable local uniformization theorem.

Mathematics Subject Classification

14F20 13A18 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The author thanks A. Holschbach for helpful discussions and for providing Example 2.2. Moreover, we thank K. Hübner for her comments on a preliminary version of this article.


  1. 1.
    Cossart, V., Piltant, O.: Resolution of singularities of threefolds in positive characteristic. I. Reduction to local uniformization on Artin-Schreier and purely inseparable coverings. J. Algebra 320(3), 1051–1082 (2008)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Cossart, V., Piltant, O.: Resolution of singularities of threefolds in positive characteristic II. J. Algebra 321(7), 1836–1976 (2009)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Engler, A.J., Prestel, A.: Valued Fields. Springer Monographs in Mathematics. Springer, Berlin (2005)zbMATHGoogle Scholar
  4. 4.
    Grothendieck, A.: Cohomologie locale des faisceaux cohérents et théorèmes de Lefschetz locaux et globaux (SGA 2). Advanced Studies in Pure Math., vol. 2. North-Holland Publishing Co., Amsterdam; Masson & Cie, Éditeur, Paris (1968)Google Scholar
  5. 5.
    Hironaka, H.: Resolution of singularities of an algebraic variety over a field of characteristic zero. I, II. Ann. Math. (2) 79, 109–203 (1964), ibid. (2) 79, 205–326 (1964)Google Scholar
  6. 6.
    Huber, R.: Étale Cohomology of Rigid Analytic Varieties and Adic Spaces. Aspects of Mathematics. Vieweg, Braunschweig (1996)CrossRefGoogle Scholar
  7. 7.
    Hübner, K.: The adic tame site. arXiv:1801.04776 [math.AG]
  8. 8.
    Kerz, M., Schmidt, A.: On different notions of tameness in arithmetic geometry. Math. Ann. 346(3), 641–668 (2010)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Lipman, J.: Desingularization of two-dimensional schemes. Ann. Math. 107, 151–207 (1978)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Liu, Q.: Algebraic Geometry and Arithmetic Curves. Oxford Graduate Texts in Mathematics, vol. 6. Oxford Science Publications. Oxford University Press, Oxford (2002)Google Scholar
  11. 11.
    Raynaud, M.: Anneaux locaux henséliens. Lecture Notes in Mathematics, vol. 169. Springer, Berlin (1970)CrossRefGoogle Scholar
  12. 12.
    Temkin, M.: Relative Zariski–Riemann spaces. Isr. J. Math. 185, 1–42 (2011)CrossRefGoogle Scholar
  13. 13.
    Temkin, M.: Inseparable local uniformization. J. Algebra 373, 65–119 (2013)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Mathematisches InstitutUniversität HeidelbergHeidelbergDeutschland

Personalised recommendations